Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 150, NWS Bismarck, ND

June 26, 2008Dunn County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2008, 1:40 PM MDT for Dunn County, McKenzie County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2008, 1:40 PM MDT (19:40 UTC)
Expired
Jun 26, 2008, 2:45 PM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Dunn County, ND, McKenzie County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:59 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:41 AM MDT, 9 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 3:41 AM MDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
441 AM CDT THU JUN 26 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON THE
TODAY/TONIGHT PERIOD WITH LIKELY STRONG TO SEVERE STORMS OVER THE
FORECAST AREA. A GENERAL MODEL BLEND SEEMS APPROPRIATE OVER THE
FIRST 24 HOURS OR SO...AS FRONTAL PLACEMENT AND TIMING SEEMS TO BE
AGREED UPON BY MODELS. AFTER THIS MODEL SOLUTIONS DIVERGE A BIT...TO
SOME DEGREE DUE TO CONVECTIVE FEEDBACK CONTAMINATION AS THE HPC
MODEL DIAGNOSTIC DISCUSSION ALLUDED TO. THUS FOR FRIDAY AND SATURDAY
HAVE LEANED A BIT MORE TOWARDS CONSISTENCY ALONG WITH THE LATEST
SREF.

CURRENTLY...ZONAL FLOW ALOFT OVER THE REGION WITH SURFACE HIGH
PRESSURE PUSHING TO THE SOUTHEAST. EMBEDDED S/WV IMPULSES MOVING
ACROSS THE FORECAST AREA HELPING TO TRIGGER SCATTERED THUNDERSTORMS
THIS EARLY MORNING. AN UPPER LEVEL TROUGH HAS MOVED INTO THE
INTERMOUNTAIN WEST/NORTHERN ROCKIES REGION AS EVIDENT VIA LATEST
WATER VAPOR LOOP. THIS UPPER LEVEL WAVE WILL FURTHER DEVELOP A LEE
SIDE TROUGH OFF TO OUR WEST THROUGH THE MORNING HOURS.

NOT MUCH HAS CHANGED AS FAR AS MODEL GUIDANCE THROUGH THE TODAY AND
TONIGHT PERIOD. STRONG TO SEVERE STORMS WILL LIKELY DEVELOP ACROSS
EASTERN MT/WESTERN ND IN THE VICINITY OF THE SFC TROUGH/FRONTAL
BOUNDARY EARLY TO MID AFTERNOON...WITH COVERAGE EXPANDING EAST
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING AS THE TROUGH
AXIS PUSHES ACROSS THE STATE...AND AS THE UPPER TROUGH MOVES EAST
INTO THE NORTHERN HIGH PLAINS PRODUCING LARGE SCALE ASCENT ACROSS
THE LOCAL REGION. MAIN SEVERE WEATHER THREATS TODAY/TONIGHT CONTINUE
TO BE LARGE HAIL AND DAMAGING WINDS. MODEL STORM MOTION IS
RELATIVELY SLOW (10-15KTS) THIS AFTERNOON AND EVENING...SO LOCALLY
HEAVY DOWNPOURS ARE POSSIBLE AND THUS ELEVATED FLASH FLOODING
POTENTIAL. ANOTHER CONCERN IS THE POTENTIAL FOR ISOLATED TORNADOES
GIVEN STORM MODE LOOKS DISCRETE WITH SUPERCELLS INITIALLY...BEFORE
STORM MODE EVOLVES INTO AN MCS STRUCTURE LATER IN THE DAY/EVENING.
0-1KM BULK SHEAR VALUES SUFFICIENT FOR STRONG LOW LEVEL VORTICITY
ALONG THE FRONT...IN ADDITION TO STORM RELATIVE FLOW VECTORS AT THE
BOUNDARY LAYER AND ANVIL HEIGHT NEARLY DIRECTIONALLY OPPOSED
(GREATER BAROCLINICALLY ENHANCED VORTICITY). WELL MENTION THESE
HAZARDS WITHIN THE HWO.

AS THE UPPER LOW CENTER DROPS INTO SOUTH CENTRAL CANADA LATE TONIGHT
AND INTO NORTHERN PORTIONS OF THE STATE FRIDAY...MODERATE CAA WILL
OVERRUN THE LOCAL REGION CREATING GUSTY NORTHWEST WINDS. AS OF NOW
MODEL GUIDANCE SUGGESTS THESE WINDS WILL STAY BELOW ADVISORY LEVELS
FOR FRIDAY.

WILL SEE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY (NON-SEVERE EXPECTED) AS THE UPPER TROUGH/CLOSED LOW SWINGS
THROUGH THE AREA...AND STEEP LAPSE RATES DEVELOP UNDER COLD AIR
ALOFT. COOLER TEMPS ON FRIDAY AND SATURDAY AS WELL UNDERNEATH THE
UPPER LOW WITH DAYTIME HIGHS MAINLY IN THE 70S.

.LONG TERM...SUNDAY THROUGH MONDAY...
STRONG RIDGING WILL INHIBIT CONVECTIVE ACTIVITY SUNDAY THROUGH
TUESDAY. ON WEDNESDAY THE RIDGE BECOMES SO NEGATIVELY TILTED THAT WE
BECOME INFLUENCED BY SHORTWAVES ORBITING THE HUDSON BAY LOW. THIS
CHANGE IN THE PATTERN WILL BRING A CHANCE OF THUNDERSTORMS WEDNESDAY
AND THURSDAY.

&&

.AVIATION...
THE MAIN AVIATION HAZARD TODAY WILL BE THUNDERSTORMS AS A COLD FRONT
SWEEPS ACROSS THE STATE THIS AFTERNOON AND EVENING. SOME ISOLATED
THUNDERSHOWERS WILL LINGER THROUGH THE MORNING HOURS OVER WESTERN
NORTH DAKOTA...BUT THE BIG ACTION WILL BE IN THE LATE AFTERNOON AND
EVENING HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jun 26, 4:24 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
524 AM CDT THU JUN 26 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW
LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS
TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED
TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE
STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY
WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY.
THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

NH

In the hours before

Local storm report, Jun 26, 1:38 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             WATFORD CITY            47.80N 103.27W
06/26/2008  M0.75 INCH       MCKENZIE           ND   EMERGENCY MNGR

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:59 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Jun 26, 12:58 PM MDTSevere Thunderstorm WarningBISMcKenzie47 min
Jun 26, 1:46 PM MDTSevere Thunderstorm WarningBISBowman, Slope59 min
Jun 26, 2:42 PM MDTSevere Thunderstorm WarningBISDunn33 min
Jun 26, 2:43 PM MDTSevere Thunderstorm WarningBISBowman, Slope42 min
Jun 26, 3:18 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer57 min
Jun 26, 3:24 PM MDTSevere Thunderstorm WarningBISDunn, Stark66 min
Jun 26, 3:55 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean65 min
Jun 26, 4:06 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver54 min
Jun 26, 4:09 PM MDTSevere Thunderstorm WarningBISDunn, Grant, Mercer, Morton, Stark66 min
Jun 26, 4:33 PM MDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min
Jun 26, 4:40 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman35 min
Jun 26, 4:43 PM MDTSevere Thunderstorm WarningBISSioux47 min
Jun 26, 4:59 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Oliver61 min
Jun 26, 5:00 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver60 min
Jun 26, 5:39 PM MDTSevere Thunderstorm WarningBISPierce, Wells66 min
Jun 26, 5:49 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan56 min
Jun 26, 5:57 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.